Key result
Two elderly women with bipolar I disorder developed venous thromboembolism within 2 months of initiating second-generation antipsychotics (risperidone and quetiapine).
Why the study?
Does initiation of atypical antipsychotics cause venous thromboembolism in geriatric patients?
Case Report (n=2)
Does initiation of atypical antipsychotics cause venous thromboembolism in geriatric patients?
This case report highlights a potential risk of venous thromboembolism following the initiation of atypical antipsychotics in geriatric patients, which may not be captured by standard risk assessment tools.
May warrant vigilance for VTE when initiating second-generation antipsychotics in elderly patients; hypothesis-generating and requires prospective confirmation.
BACKGROUND: Although not formally highlighted as a risk factor in current practice guidelines, several observational studies have reported a possible association between antipsychotic use and development of venous thromboembolism (VTE). However, it is unclear to what extent the risk is elevated. CASE REPORT: Described are 2 cases of VTE following recent initiation of second-generation antipsychotics in elderly patients. Ms A was a 65-year-old woman with newly diagnosed bipolar I disorder who was hospitalized for acute mania and psychosis. She was treated with risperidone along with traditional mood stabilizers and developed a pulmonary embolism shortly after treatment initiation. Ms B was a 77-year-old woman with newly diagnosed bipolar I disorder who was hospitalized for depression and psychosis. She was treated with quetiapine and electroconvulsive therapy and developed a pulmonary embolism and deep vein thrombosis within 2 months of starting treatment. Risk assessment tools were not able to definitively predict the VTEs that developed in our patients. CONCLUSION: The association between antipsychotic medication and VTE has shown the highest risk with atypical antipsychotics, high dosages, and initiation within the past 3 months. Risk assessment tools may assist in assessing the risk of VTE in patients on antipsychotic therapy, although patients who are deemed by these tools to have minimal risk can still develop a VTE. Discussing VTE risk with patients when considering antipsychotic usage may help clinicians and patients safely determine the most appropriate treatment for their psychiatric illnesses while mitigating potential adverse effects.
No takes yet. Share an insight, caveat, or question.
Maestri et al. (2017) conducted a case report in Bipolar I disorder (n=2). Second-generation antipsychotics (risperidone, quetiapine) was evaluated on Venous thromboembolism (pulmonary embolism and deep vein thrombosis). Two elderly women with bipolar I disorder developed venous thromboembolism within 2 months of initiating second-generation antipsychotics (risperidone and quetiapine).
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: